What is a johnson

Allopurinol is the leading cause of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in Europe and Israel (UAW-News International)

Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN, formerly known as drug Lyell's syndrome) are severe drug reactions on the skin that occur very rarely, but are associated with high mortality. Today, both diseases are viewed as different degrees of severity of the same disease entity (1, 2). While the epidermal detachment extends to less than 10% of the body surface in SJS, more than 30% are affected in TEN, and between 10% and 30% is called the SJS / TEN transitional form. The risk of triggering SJS and TEN for drugs has been analyzed in various pharmacoepidemiological studies (3, 4).

The EuroSCAR project is a multinational case-control study on severe drug reactions on the skin (SCAR: severe cutaneous adverse reactions), in which six countries (Germany, France, Israel, Italy, the Netherlands and Austria) were involved (4). In this study, 379 patients were evaluated who were hospitalized between 1997 and 2001 for SJS (n = 134), TEN (n = 109) or SJS / TEN transitional form (n = 136) and whose skin reactions were evaluated by a panel of experts (5th ). These cases were assigned to three controls based on age, gender, region and time of recording, which were selected on the basis of defined admission diagnoses (including acute infection, trauma, acute abdomen). The drugs most commonly associated with SJS / TEN in the study were allopurinol (n = 66), carbamazepine (31), cotrimoxazole (24), nevirapine (21), phenobarbital (20), phenytoin (19), and lamotrigine (14). The adjusted odds ratio was highest for carbamazepine (OR 72; 95% CI 23–225), followed by allopurinol (OR 18; 95% CI 11–32). The risk of SJS / TEN with allopurinol was dose-dependent and significantly higher with intake of more than 200 mg daily than with lower doses. The increased risk was limited to patients who took allopurinol for the first time within eight weeks of the onset of the skin reaction. The risk was not increased in patients who had been taking allopurinol for a long time. The number of drugs taken concomitantly had no influence on the risk.

The database of the German spontaneous reporting system (joint database of BfArM and AkdÄ, as of July 2009) contains 903 reports of suspected adverse drug reactions in connection with allopurinol. Of these reports, 303 relate to SJS / TEN, in 93 cases with fatal outcome. These are essentially not spontaneous reports, but case reports from the systematic collection of the Documentation Center for Severe Skin Reactions (dZh), which has recorded all hospitalized cases of SJS / TEN in Germany since 1990 and forwards them to the BfArM in anonymised form (6 ). The dZh was also involved in the EuroSCAR study and is now organizing the international RegiSCAR project (7, 8). It should be noted that in the majority of reports of severe skin reactions more than one medication is accused or, in individual cases, a certain risk for new concomitant medications cannot be ruled out.

The authors of the study described above point out that in EuroSCAR the exposures to allopurinol in the included patients have increased by a factor of 2 to 3 compared to the previous SCAR study (4) carried out from 1989 to 1995. From this they deduce a tendency towards the uncritical treatment of asymptomatic hyperuricemia with allopurinol. After extrapolating their data to the entire European population (376 million), this would lead to around 100 additional preventable cases of SJS / TEN, of which an estimated 30 were fatal.

According to the drug prescription report, the prescriptions of allopurinol have been stable over the past three years at around 330 million DDD per year. However, an analysis of a larger period confirms a significant increase in the number of regulations. The number of prescribed DDDs in 2007 was around 38% higher than in 1997 (9).

Allopurinol reduces the production of uric acid by inhibiting xanthine oxidase. It is approved for hyperuricemia with serum uric acid levels = 8.5 mg / dl if a diet is insufficient or clinical complications of hyperuricemia have occurred (overt gout, urate nephropathy, urate nephrolithiasis) (10). It has not been conclusively clarified in which patients drug therapy should be initiated for asymptomatic hyperuricemia and from which serum uric acid value it makes sense (11, 12). Drug treatment is currently recommended for serum uric acid levels> 9 mg / dl. Further indications for allopurinol are secondary hyperuricemia, e.g. in chemotherapy or kidney diseases, as well as congenital enzyme deficiency diseases (Lesch-Nyhan or Kelley-Seegmiller syndrome).

The available data reflect the risk of severe skin reactions with allopurinol. With regard to the increased prescriptions, the approved indications should be remembered. Allopurinol should not be uncritically prescribed for "laboratory cosmetics" of slightly elevated, asymptomatic uric acid levels and used in the lowest possible dose. At the start of treatment, patients should be informed about symptoms that may indicate the onset of a severe skin reaction. These symptoms include fever, burning eyes, difficulty swallowing, and skin lesions on the trunk.

Please inform the AkdÄ of all observed side effects (including suspected cases). You can use the report sheet for this, which is printed regularly in the Deutsches Ärzteblatt or is available on the AkdÄ website. It is also possible to report a suspected ADR directly online via www.akdae.de. If the acute presence of SJS or TEN is suspected, the treating physicians should contact the dZh at the University Dermatology Clinic in Freiburg (phone: 07 61/2 70-67 23, email: [email protected]) )

literature

  1. Auquier-Dunant A, Mockenhaupt M, Naldi L et al .: Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol 2002; 138: 1019-24.
  2. Mockenhaupt M: Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy. J Dtsch Dermatol Ges 2009; 7: 142-60.
  3. Roujeau JC, Kelly JP, Naldi L et al .: Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995; 333: 1600-7.
  4. Mockenhaupt M, Viboud C, Dunant A et al .: Stevens-Johnson syndrome and tox-ic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR study. J Invest Dermatol 2008; 128: 35-44.
  5. Halevy S, Ghislain PD, Mockenhaupt M et al .: Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol 2008; 58: 25-32.
  6. Mockenhaupt M, Schröder W, Schneck B et al .: Population-based recording of severe skin reactions in Germany. Allergo J 1998; 7: 381-4.
  7. RegiSCAR-project - EU project focus: http://www.orpha.net/actor/EuropaNews/2006/060124.html. The newsletter of the rare disease task force, January 24, 2006. Last reviewed: July 2009.
  8. The RegiSCAR project: http://regiscar.uni-freiburg.de/. Last checked: July 2009.
  9. Schwabe U, Paffrath D (Ed.): Drug Ordinance Report 2008. Heidelberg: Springer Medizin Verlag, 2008.
  10. Ratiopharm GmbH: Specialist information "Allopurinol-ratiopharm® 100/300 mg tablets". Status: November 2006.
  11. Dincer HE, Dincer AP, Levinson DJ: Asymptomatic hyperuricemia: to treat or not to treat. Cleve Clin J Med 2002; 69: 594-608.
  12. Terkeltaub RA: Clinical practice. Gout. N Engl J Med 2003; 349: 1647-55.

Medicines Commission of the German Medical Association
Herbert-Lewin-Platz 1, 10623 Berlin

P.O. Box 12 08 64, 10598 Berlin

Telephone: +49 30 400456-500, Fax: +49 30 400456-555

Email to the office